Minnesota, 2016

Damaging Winds in Minnesota, June 10, 2016

June 10, 2016 · NWS ARX · 5 events in 1 county or zone

Thunderstorms developed during the afternoon of July 10th north of a warm front that was moving through the region. Some of these thunderstorms became severe across southeast Minnesota producing strong winds that blew down trees in the vicinity of Bellechester, Wabasha, and Lake City (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$4,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of July 10th north of a warm front that was moving through the region. Some of these thunderstorms became severe across southeast Minnesota producing strong winds that blew down trees in the vicinity of Bellechester, Wabasha, and Lake City (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 10, 2:02 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 10, 2:02 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT FRI JUN 10 2016

.SHORT TERM...(This evening through Saturday Night)
Issued at 302 PM CDT Fri Jun 10 2016

Impactful forecast over the next 6-12 hours, and as such much time
spent on this period. Early afternoon analysis places a surface warm
front mixed northward into central and northern WI, with a cold
front sliding through central MN at 18Z, associated with a ridge
running upper wave cutting across northern MN. Convection has been
bubbling along that cold front for a few hours now but continues to
expand as it intercepts a growing pool of 2500-3500 J/KG MUCAPE and
weak capping in place across much of the Upper Miss Valley. Per
current trends and well clustered suggestions from the majority of
CAM guidance, still expect current convection to grow in intensity
the next few hours, with the strongest deep shear relegated to
northern WI into central MN where some supercellular characteristics
are likely for a time, especially in the vicinity of the surface
warm front which looks to be just north and east of our local area.

However, with modest 0-3km westerly shear vectors of 20-30 knots and
pretty decent DCAPE profiles up to 1500 J/KG, envision storm
organization into more linear segments, with Corfidi vector analysis
suggesting any larger complex turning southeastward with time.
Activity may become enhanced along the leading outflow edge into
southeast MN with new cell growth into the very unstable and
weakly capped environment, with some worry that heavy rain
potential will increase for a time along the southern edge of the
line with such high PWAT values up to 1.75 inches and weak storm
motion/continued moisture transport over the boundary. Overall,
really like the look of the current SPC enhanced risk with the
biggest wind threat along/north of I-94 where the initial
convective line will be more aligned with the 0-3 km shear
vectors.

Still anticipate activity weakening into late evening/early
overnight with veering of the low level jet, with focus shifting to
tomorrow afternoon into northeast IA and far southwest WI. Pending
the position of the frontal boundary, there is some chance for
afternoon redevelopment in another higher CAPE/weak capping axis
over the far southern CWA, though shear looks rather paltry. Could
perhaps see a wind threat with DCAPE profiles. Should be another day
with hot temps and higher heat index values pushing 100 across the
south, but notably less humid northern areas with a drier airmass
rolling in from the north.

.LONG TERM...(Sunday through Friday)
Issued at 302 PM CDT Fri Jun 10 2016

Not much time spent on the outer periods, but the basic idea remains
for broad upper ridging to remain in place across much of the
central CONUS into the early work week period, with that pattern
becoming increasingly blocked up by midweek with strong closed lows
over both the northwest and northeast states. Yet another weakish
upper wave working over the ridge axis later Sunday into Sunday
evening should spark additional showers and storms across western MN
in the vicinity of another cold front dropping through that area,
with some of that activity likely to propagate eastward with time
into Sunday night and perhaps early Monday. Lots of questions
regarding how organized that activity might end up being, but with
another pool of strong instability in place, some stronger storms
aren't impossible, especially with hints of slightly better low
level shear in place.

Otherwise, there are some hints in the guidance that later Monday
into Tuesday may end up being mainly dry with low level ridging and
some drier air nosing in from Ontario, though there are questions
about just how far south said drier air will end up. Beyond that,
still good agreement for a closed low to meander through the blocked
up flow across the central Plains and toward our area by late week
with additional chances for rainfall and perhaps some cooler
temperatures pending cloud trends.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT FRI JUN 10 2016

Line of shra/ts slated to move across the region late this afternoon
through the mid to late evening hours. Strong to severe storm risk,
although greater across central MN/northern WI. For the taf sites,
expect heavy downpours, potential for hail, and enhanced winds
around any storm. Gusts upwards of 30 to 40kts not out of the
question. Cigs could stay vfr with the storms with mesomodels via
Bufkit soundings suggesting mostly 6-8 kft. Will go a bit lower than
that, but keep as vfr for now. Timing via the hrrr brings the line
in near 23z, sliding southeast by 03-04z or so. Looks reasonable.

With frontal boundary slipping south of the taf sites on
saturday...further shra/ts development possible from northern IA
into southern WI along this boundary sat afternoon/evening. Trends
keep the rain threat south of tafs and will keep forecast clear of
any shra/ts for saturday as a result.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION.....RIECK
Hazardous weather outlook, Jun 10, 10:58 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT FRI JUN 10 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1158 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STORMS IS STILL ON TRACK TO SWEEP INTO NORTHWEST
WISCONSIN AND SOUTHEAST MINNESOTA BY 4 PM...MOVING QUICKLY EAST
SOUTHEAST EARLY IN THE EVENING.

THERE WILL BE A SEVERE RISK WITH THE STORMS...ESPECIALLY ALONG
AND NORTH OF I-94 IN WISCONSIN. DAMAGING STRAIGHT LINE WINDS ARE
THE MAIN THREAT...BUT LARGE HAIL AND HEAVY RAINS ARE ALSO
POSSIBLE.

AFTERNOON HEAT INDICES WILL TOP OUT FROM 90 TO 100 DEGREES. USE
CAUTION WITH EXTENDED OUTDOOR ACTIVITIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA SATURDAY. A
FEW OF THE STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN COULD BE SEVERE IN THE AFTERNOON AND EVENING...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 90 TO 100 RANGE
ACROSS MUCH OF THE AREA SATURDAY AFTERNOON. USE CAUTION WITH
EXTENDED OUTDOOR ACTIVITIES.

THUNDERSTORM CHANCES CONTINUE FROM SUNDAY THROUGH THURSDAY. A FEW
STORMS LATER SUNDAY AFTERNOON AND EVENING COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 10 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
June 10, 3:41 PM CST
Where
Wabasha County, 1 mi W of Bellechester
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Amateur Radio
Coordinates
44.370, -92.540

A large machine shed at a farm was blown down.

Thunderstorm Wind, Wabasha

When
June 10, 3:42 PM CST
Where
Wabasha County, 0.5 mi S of Bellechester
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
44.363, -92.520

Several large trees were blown down on the south side of town.

Thunderstorm Wind, Wabasha

When
June 10, 3:43 PM CST
Where
Wabasha County, 1 mi S of Bellechester
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Amateur Radio
Coordinates
44.355, -92.520

Numerous trees were blown down along Wabasha County Road 7.

Thunderstorm Wind, Wabasha

When
June 10, 3:50 PM CST
Where
Wabasha County, 1.21 mi SW of Wabasha
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.370, -92.050

Trees were blown down just north of the city of Wabasha.

Thunderstorm Wind, Wabasha

When
June 10, 3:58 PM CST
Where
Wabasha County, 0.49 mi W of Lake City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.450, -92.280

Numerous trees and power lines were blown down near Lake City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655768, 655769, 655770, 639021, 639053.